Virginia, 2022Damaging Wind in Virginia, May 15, 2022
May 15, 2022 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced localized wind damage near Warrenton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized wind damage near Warrenton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 1:45 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, May 15, 1:45 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sun May 15 2022
.SYNOPSIS...
A cold front will approach from the west today before passing
through the area Monday. High pressure will briefly return for
Tuesday before a warm front slowly passes through the area during
the middle and latter portions of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low clouds that were in place this morning have mainly broken up and
most of the region is experiencing partly to mostly sunny
conditions. Some low broken clouds still remain in place around the
Baltimore metro but I expect these clouds to continue eroding over
the next few hours. Mostly clear conditions has allowed for good
mixing and afternoon temperatures are currently in mid to upper 70s
and lower 80s. Environmental destabilization has already occurred
west of the Blue Ridge Mtns where clouds cleared our much early this
morning. Showers along with with few thunderstorms have formed west
of the I-81 corridor this afternoon ahead of a weak shortwave trough
approaching from the west. Based on current HiRes guidance, it seems
the HRRR has the right placement for storms but is running too slow
on the timing. Based on models soundings, the lowest 5000 feet will
become well mixed and there will be little to know CIN to prevent
upward movement of air. Between 1000 and 1500 CAPE is forecast for
most of the region this afternoon but mixed layer shear is expected
to remain below 30s knots. I believe most of the region will
experience some brief showers with isolated to scattered
thunderstorms through this evening. Based on soundings, some storms
have the potential to become strong to severe and produce some
damaging winds and large hail. WPC has parts of our region in
marginal risk for flooding mainly due to a slow storm motion but I
believe the threat will be isolated in nature. The threat for
thunderstorms should steadily drop off after 8pm this evening with
dry conditions mainly expected overnight. Light winds and clearing
of skies overnight night may lead some patchy dense fog.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A strong neutrally to nearly negatively tilted upper level trough is
expected to pass through the our region on Monday. At the surface, a
strong cold front is forecast to approach from the west and pass
through the region Monday into early Tuesday. Ahead of the frontal
passage, a strong south to southwesterly flow will lead to advection
of warm and moist air into the region. HiRes guidance has started
trending upwards with some morning convection models show passing
through areas along and east of the I-95 corridor on Monday. This
pre-morning convection may work over areas along the I-95 corridor
and slow afternoon destabilization ahead of the frontal passage.
Elsewhere, daytime heating should combine with warm air advection to
allow for a well mixed boundary layer ahead of the cold front. Winds
are forecast to increase aloft with nearly unidirectional winds
increasing to nearly 60s knots at 10,000 feet. The combination
of strong speed shear, CAPE above 1500 j/kg and a strong frontal
boundary/nearly negative trough will lead to an enhanced risk for
severe weather on Monday. I believe the main storm mode will be QLCS
in nature but I can't rule out a few isolated pulse/supercells. The
main hazards should be damaging winds, large hail and possibly a
tornado. SPC has most of our region in an enhance risk for severe
weather with a slight risk elsewhere. I believe the main window for
storms will be between noon and 9pm. Showers should taper off by
midnight and dry conditions are expected through Tuesday.
High pressure builds over our region on Tuesday with near average
temperatures and winds out of the west to northwest.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Weak high pressure early on Wednesday will be moving offshore
later in the day. Clouds and showers potentially associated with
a decaying MCS over the OH Valley early Wed are fcst to roll
through the area Wed afternoon and early evening. There won't
be enough moisture return yet to be concerned for severe wx yet
at that time.
A warm front will become established across southern VA late Wed
night and Thursday. Guidance continue to suggest risk of one or
two MCSs forming somewhere across the region, but continue to
disagree in location and timing. During the past 24 hrs, the
ECMWF has been the most consistent in terms of timing and
location suggesting a complex of t-storms developing along a
warm front in central VA generally south of I-64 while the GFS
has been farther north generally north of I-64. There could be
multiple episodes of t-storms moving through the region during
the late Wed night - Thu evening time frame according to the
ECMWF. At this time, it seems like the Thu afternoon-Thu evening
poses the bigger risk of causing problems. By Fri afternoon,
models agree in lifting warm front north of the area with
t-storm chances decreasing. By the second half of the weekend,
notable differences are seen among the global models when
looking at 500 mb height plots with the ECMWF holding onto
higher heights and GFS showing lower heights. There have also
been less than optimal consistency among models to buy into any
single solution.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Clouds have cleared over most of our terminals this after with some
lingering MVFR ceilings over the BWI and MTN terminals. VFR
conditions expected this afternoon at all terminals with a threat
for some afternoon showers and thunderstorms. Low MVFR/IFR ceilings
and visibilities are expected to return for all terminals during the
overnight periods and into early Monday morning. An enhanced threat
for severe thunderstorms will exist for our terminals on Monday. The
main hazards will be strong gusty winds and possibly some hail. Dry
and VFR conditions return on Tuesday.
Risk of MCS Thu afternoon and evening across central VA. This is
the time frame and location where models have been the most
consistent showing convection.
&&
.MARINE...
SubSCA conditions expected through Monday morning but some
thunderstorms will be possible over our waters this evening. Further
strong to severe thunderstorms will be possible due to a frontal
passage. SCA conditions are likely Monday afternoon with further SCA
conditions possible through Tuesday.
Risk of t-storms seems to be the greatest concern in the Thu
afternoon and evening primarily across the southern waters.
&&
.TIDES/COASTAL FLOODING...
Action stages are possible next 36 hrs, but flooding appears
unlikely at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 6 PM EDT Monday for
ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...LFR
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, May 15, 4:06 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
506 PM EDT Sun May 15 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-162115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
506 PM EDT Sun May 15 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated severe thunderstorms capable of producing damaging wind
gusts or large hail is possible into this evening. An isolated
instance of flooding is also possible during this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous severe thunderstorms are possible Monday
afternoon and evening. Damaging winds are the primary threat, but
large hail and isolated tornadoes are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Monday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-162115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
506 PM EDT Sun May 15 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated severe thunderstorms capable of producing damaging wind
gusts or large hail are possible this afternoon and evening.
Isolated instances of flooding are also possible during this time.
A Flood Warning remains in effect for portions of central
Albemarle County, including the city of Charlottesville.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous severe thunderstorms are possible Monday
afternoon and evening, especially near and east of the Blue Ridge
and Catoctin Mountains. Damaging winds are the primary threat,
but large hail and isolated tornadoes are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Monday.
MDZ001-501-502-VAZ503-504-WVZ501>506-162115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
506 PM EDT Sun May 15 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated severe thunderstorm capable of producing damaging wind
gusts or large hail is possible late this afternoon and evening.
An isolated instance of flooding is also possible during this
time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered severe thunderstorms capable of producing
damaging winds and large hail are possible Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday.
Thunderstorm Wind, Fauquier
- When
- May 15, 5:25 PM EST
- Where
- Fauquier County, 1.42 mi NNE of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.738, -77.767
Tree damage was reported near Warrenton, including a tree that blew down near the intersection of US-29/US-15 Lee Highway and Snow Hill Drive, and a large tree limb that fell blocking the roadway on US-29/US-15 Lee Highway near VA-605 Colonial Road/Dumfries Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 15 to 16, 2022$591,000 · 1.75 in hail · 37 events
- Hail in Oklahoma, May 15, 2022$580,000 · 4.5 in hail · 29 events
- Damaging Winds in Mississippi, May 15, 20221 injured · $309,000 · 57 kt wind · 20 events
- Hail and Damaging Winds in Missouri, May 15, 2022$200,000 · 1.25 in hail · 21 events
- Damaging Winds in Arkansas, May 15, 2022$80,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 15, 2022$9,000 · 3 in hail · 35 events
- Damaging Winds in Louisiana, May 15, 2022$42,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Tennessee, May 15, 2022$20,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 15, 20221.75 in hail · 15 events
- Hail and Damaging Winds in Arkansas, May 15, 2022$16,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Missouri, May 15, 2022$15,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, May 15, 202256 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014114.